Diagnosis: Acral erythrodysesthesia syndrome

Acral erythrodysesthesia syndrome is also referred to as palmoplantar erythema, toxic erythema of chemotherapy, hand-foot syndrome, and Burgdorf’s syndrome. Chemotherapy administration may lead to variable and unpredictable cutaneous findings that are best viewed along a spectrum of inflammatory, reactive, and toxic reactions that have not been fully characterized thus far.1 Recent literature suggests the drug reactions are overlapping toxic effects that demonstrate painful erythema and dysesthesias over the palms and soles followed by edema, well-defined erythematous macules, and blister formation.2 The lesions may extend to involve the entire palm and sole, including the dorsal surfaces with progression of the erythema to a deep violaceous hue—a change that appears more pronounced in patients with an underlying platelet dysfunction. The macular eruption is characteristically followed by blistering and superficial desquamation. Although most cases of acral erythrodysesthesia involve the hands and feet, other locations have been documented, including intertriginous regions (e.g., axillae, groin), elbows, knees, postamuptation stump, penis, and trunk.3-5


Continue Reading

A number of chemotherapeutic agents have been associated with acral erythema, including alkylating agents, anthracyclines, antimetabolites, platinum compounds, taxanes, and vinca alkaloids. Capecitabine (Xeloda) is a member of the antimetabolites class, functioning as a prodrug that is converted to 5-fluorouracil in the tumor, where it inhibits DNA synthesis and slows growth of tumor tissue. Oral dispensation of capecitabine mimics a prolonged infusion and has been associated with a higher incidence of acral erythema.4 Combination regimens, duration of infusion, and drug dosing all play a critical role in chemotherapy-induced toxicity. Typically, the timing of the cutaneous lesions falls into the first two to four weeks following chemotherapy administration. Re-epithelialization and mitigation of symptoms may take place on withdrawal or dose reduction. Occasionally, the skin changes and dysesthesias persist indefinitely, leading to additional compromise in the quality of life for patients already facing numerous medical challenges.

The pathophysiology of acral erythema and edema is unknown. Previous hypotheses include friction, trauma, differences in stratum corneum thickness, relative variations of temperature gradients, and vascularity alterations. Currently, the favored explanation supports the premise of a direct toxic effect to the straight portion of the acrosyringium, the eccrine duct, and the cells of the epidermis.5 The sites of predilection may be partially accounted for by the absence of sebaceous glands and hair follicles and the higher concentration of eccrine glands on the palms and soles.

Recognition of acral erythrodysesthesia syndrome is particularly important in the vulnerable patient population, as these patients are often on multiple medications—including antibiotics and other chemotherapeutic agents—and are at risk for concomitant infections. Accurate diagnosis is critical and may avoid erroneous drug allergy assignments as well as administration of systemic steroids and antibiotic therapy. Skin biopsy is typically not required for the diagnosis; however, histologic evaluation may be important in distinguishing acral erythema from cutaneous infections, hypersensitivity reactions, contact dermatitis, vasculitis, and graft-versus-host disease.

No definitive treatment guidelines for this reaction have been established. Supportive and palliative care is essential and consists of cool compresses, analgesics, bland emollients, topical steroids, and topical antibiotics for erosions. Some have reported success with use of pyridoxine (vitamin B6) and oral vitamin E as preventive therapy. Spontaneous resolution and the initiation of healing frequently take place with cessation of the chemotherapeutic agent. To prevent or reduce the incidence of recurrence, dose reduction and/or lengthening the distance between chemotherapy cycles may be of benefit.

Once the diagnosis of acral erythrodysesthesia syndrome was made, our patient’s chemotherapeutic agent was discontinued, and she was treated with local supportive care including elevation, topical triamcinolone ointment 0.1% under glove occlusion, and moisturizing cream (CeraVe). Lidocaine ointment was spread over our patient’s distal fingertips secondary to unremitting pain and dysesthesias of her bilateral palms. Although late in the clinical course, pyridoxine 100 mg b.i.d. was started. The patient experienced some modest symptomatic relief, but unfortunately expired within one week due to complications from her primary tumor. n

Dr. Stead is completing her dermatology residency at St. Joseph Mercy Hospital in Ann Arbor, Mich., where she is chief resident. Dr. Gildenberg is a member of the teaching faculty of the St. Joseph Mercy Hospital dermatology residency program and clinical assistant professor at Michigan State University College of Osteopathic Medicine in East Lansing. Neither author has any relationships to disclose relating to the content of this article.


HOW TO TAKE THE POST-TEST: To obtain CME/CE credit, please click here after reading the article to take the post-test on myCME.com.


References

Baack BR, Burgdorf WH. Chemotherapy-induced acral erythema. J Am Acad Dermatol. 1991;24:457-461.

Remlinger KA. Cutaneous reactions to chemotherapy drugs: The art of consultation. Arch Dermatol. 2003;139:77-81.

Lai SE, Kuzel T, Lacouture ME. Hand-foot and stump syndrome to sorafenib. J Clin Oncol. 2007;25:341-343.

Sanborn RE, Sauer DA. Cutaneous reactions to chemotherapy: commonly seen, less described, little understood. Dermatol Clin. 2008;26:103-119.

Bolognia JL, Cooper DL, Glusac EJ. Toxic erythema of chemotherapy: a useful clinical term. J Am Acad Dermatol. 2008;59:524-529.

All electronic documents accessed July 15, 2010.